New York, 2007

Lake-Effect Snow in New York, February 8 to 10, 2007

February 8 to 10, 2007 · NWS BGM · 3 events in 3 counties and zones

Another major lake effect snowstorm struck north central New York from the 8th to the 10th. Particularly hard hit was the northern third of Oneida County which saw 2 to 4 feet of snowfall.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Another major lake effect snowstorm struck north central New York from the 8th to the 10th. Particularly hard hit was the northern third of Oneida County which saw 2 to 4 feet of snowfall. This snow fell on top of 2 to 3 feet which fell between the 4th and the 6th. These two lake effect snowstorms brought lake effect snowfall totals to between 4 and 6 feet in many areas of far northern Oneida county. The highest snowfall between February 4th and 10th occurred in the northwest part of Oneida County where 75 inches of snow was reported at Westdale. The central portion of Oneida County along the thruway corridor was spared the heaviest snowfall from this second lake effect snowstorm. This second major lake effect snowstorm also affected far northern Onondaga County and far northern Madison county where between 10 and 20 inches of snow fell between the 8th and the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 8, 2:15 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Feb 8, 2:15 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
215 AM EST THU FEB 8 2007

.SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...
THE STORY THIS PERIOD WILL ONCE AGAIN BE LAKE EFFECT SNOW. TWO
POTENT SHORT WAVES MOVING THROUGH THE COLD UL TROF WILL CAUSE THE
BAND TO FLUCTUATE SIGNIFICANTLY AT TIMES TODAY AND TONIGHT. THE
BAND IS CURRENTLY PUSHING SOUTH TOWARD ONEIDA COUNTY AND CURRENT
RADAR TRENDS SUGGEST IT WILL ARRIVE AROUND 4 AM.

THE MAIN CONCERN IS HOW LONG THE BAND WILL STICK AROUND FOR.
ADVISORY ACCUMS SHOULD NOT BE DIFFICULT TO ATTAIN THIS MORNING AND
TODAY, AS THE BAND SHOULD PRODUCE A BARE MINIMUM OF 2 INCHES OF
SNOW PER HOUR. 3 INCHES PER HOUR IS MORE LIKELY. NAM12 HAS
PERFORMED WELL WITH THESE EVENTS LATELY, AND IT SHOOTS THE MAIN
BAND NORTH OF OUR FA THIS MORNING. THAT WOULD PROHIBIT WARNING
ACCUMS. HOWEVER RUC12 AND LOCAL WRF SUGGEST THE BAND MAY STICK
AROUND LONGER.

INTERESTING ALSO IS THE LOCAL WRF BREAKS THE BAND OFF MID-MORNING
AND PUSHES IT SOUTHWARD AS A SQUALL. THIS WOULD BRING 2-4 INCHES
OF SNOW TO ONONDAGA, MADISION, AND POSSIBLY S ONEIDA COUNTY IN A
HURRY. ALSO IT COULD COME THROUGH DURING THE LUNCH RUSH. WHILE
NAM12 DOES SHOW SOME HINTS OF THIS HAPPENING, IT IS NOT NEARLY SO
INSISTENT. WILL BRIEF NEXT SHIFT AND RECOMMEND AN SPS SHOULD THE
SITUATION BECOME MORE CERTAIN.

THE BAND WILL REFORM TONIGHT AND COULD BE OVER ONEIDA COUNTY
THROUGH AT LEAST FRIDAY MORNING. AM NOT PREPARED TO SHAVE ANY
AREAS OFF OF THE WATCH AS IT WILL NOT TAKE MUCH OF A WIND SHIFT TO
CHANGE THE SCENARIO. HOWEVER LATEST GUIDANCE SUGGESTS ONEIDA
COUNTY IS THE MAIN TARGET FOR LES DURING THE WATCH TIME FRAME.

OTHERWISE WE WILL REMAIN A LITTLE COLDER THAN NORMAL, AND QUITE
DRY NEXT 48H. WINDS WILL BE GUSTY OUT OF THE WEST TODAY AND
FRIDAY. DJP

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
COLD WEATHER CONTINUES INTO EARLY NEXT WEEK AS DEEP POLAR VORTEX
SPINS SLOWLY EAST ACROSS EASTERN CANADA. SLIGHT MODERATION
EXPECTED OVER THE WEEKEND... THEN A RE-INFORCING SHOT OF BITTERLY
COLD AIR MOVES IN EARLY NEXT WEEK. SOME 00Z MODELS BROUGHT A STORM
FROM THE SOUTHWEST DURING THE MIDDLE OF NEXT WEEK... BUT CONSENSUS
OF THE 12Z RUNS IS MOVING AWAY FROM THAT SOLUTION... KEEPING US
COLD AND DRY EXCEPT FOR SOME LAKE SNOWS. AT THIS POINT WILL NOT GO
AGAINST OUR RECENT VERY DRY TREND AND WILL GO WITH A DRY COLD FORECAST
DURING THE MIDDLE OF NEXT WEEK.

&&

.AVIATION /07Z-06Z/...
LAKE EFFECT SNOW BAND CONTINUES TO AFFECT RME AND SYR OVERNIGHT INTO
THIS MORNING. LIFR CONDITIONS WILL PREVAIL AT THESE LOCATIONS
THROUGH ABOUT MID MORNING. AT THAT TIME...THE BAND IS EXPECTED TO
LIFT A LITTLE NORTHWARD, AND SYR WILL BE OUT OF THE SNOW WITH VFR
EXPECTED FOR THE REMAINDER OF THE PERIOD. THE SNOW BAND IS EXPECTED
TO THEN LIFT NORTH OUT OF RME AROUND MID AFTERNOON (20Z) WITH VFR
CONDITIONS THEREAFTER. WINDS AT SYR CONTINUE TO GUST TO NEAR 30 KTS
REMAINDER OF THE OVERNIGHT...EXPECT TO SEE A DECREASE DURING THE
AFTERNOON.

ELSEWHERE AT ITH, ELM, BGM AND AVP...VFR CONDITIONS WILL PREVAIL
THRU THE PERIOD, BUT A FEW SNOW SHOWERS AND POSSIBLY BRIEF MVFR WITH
THESE CANNOT BE RULED OUT DURING THE AFTN.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW WATCH FROM THIS EVENING THROUGH FRIDAY
     AFTERNOON FOR NYZ009-018-036-037.

     LAKE EFFECT SNOW ADVISORY UNTIL 7 PM EST THIS EVENING FOR
     NYZ009.

PA...NONE.
&&

SHORT TERM...DJP
LONG TERM...
AVIATION...RHB
Hazardous weather outlook, Feb 8, 1:40 AM EST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
140 AM EST THU FEB 8 2007

NYZ009-018-036-037-090645-
NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA-
140 AM EST THU FEB 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...TONIGHT

LAKE EFFECT SNOW WILL CONTINUE TO AFFECT THIS REGION OVER THE NEXT
2 DAYS. IT APPEARS A LAKE SNOW BAND WILL SLIDE SOUTH INTO ONEIDA
COUNTY TODAY AND DEPOSIT 3 TO 7 INCHES OF SNOW. THE BEST SHOT AT
HEAVY SNOW WILL BE NORTHWEST ONEIDA COUNTY.

THERE ARE HINTS IN THE LATEST MODEL DATA THAT A PORTION OF THE
LAKE BAND MAY COME SOUTH AS A SQUALL LATE THIS MORNING OR EARLY
THIS AFTERNOON, AFFECTING THE REMAINDER OF THE REGION WITH A QUICK
2 TO 3 INCHES OF SNOW.

A LAKE EFFECT SNOW WATCH REMAINS IN EFFECT. A LAKE EFFECT SNOW
ADVISORY FOR NORTHERN ONEIDA COUNTY WILL BE ISSUED FOR TODAY.  DJP

.DAYS TWO THROUGH SEVEN...

A LAKE EFFECT SNOW WATCH IS IN EFFECT FOR THURSDAY NIGHT INTO
THE EARLY AFTERNOON ON FRIDAY. SEE PRODUCT ALBWSWBGM FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER, SNOW SPOTTERS ARE
ENCOURAGED TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE IN
BINGHAMTON.

NYZ015>017-022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-
072-090645-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-
CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
140 AM EST THU FEB 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PADAVONA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Northern Oneida

When
February 8, 4:00 AM EST to February 10, 5:00 PM EST
Where
Northern Oneida forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Another major lake effect snowstorm struck northern Oneida county with between 2 and 4 feet of additional snowfall from the 8th to the 10th. This snow fell on top of 2 to 3 feet of lake effect that fell between the 4th and the 6th, Some parts of northwest Oneida county saw over 6 feet of snow from these two lake effect episodes.

Lake-Effect Snow, Onondaga

When
February 8, 10:00 AM EST to February 10, 4:00 AM EST
Where
Onondaga forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

Heavy lake effect snows brought between 10 to 20 inches of snowfall to far northern portions of Onondaga county between the 8th and the 10th.

Lake-Effect Snow, Madison

When
February 8, 10:00 AM EST to February 10, 4:00 AM EST
Where
Madison forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.913, -75.670 (the zone’s center; the record gives no point)

Heavy lake effect snows brought between 10 to 20 inches of snowfall to the far northern portions of Madison county between the 8th and the 10th.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15774, 15784, 18601.